bipolar disorder, Dr. Paul Markovitz  Q. I am a 48-year old female who was diagnosed as bipolar, rapid cycling with mixed states 3 years ago. I was placed on 20 mg of Prozac in the AM; and 1,000 mg of Depakote and .5 of Klonopin in the PM. This stabilized my moods and the rapid cycling very well. Eventually, I cut down on the Klonopin to an as-needed basis (.5 mg one or two nights a week). I gained a great deal of weight on this combination of medications. Now I must take 500 mg of Glucophage daily for type 2 diabetes.

Last fall because of a loss of insurance, I switched to a new psychiatrist. During a routine blood test, my PCP discovered that my liver enzymes were elevated (SGOT 59, SGPT 55). Further testing showed I'd unknowingly had HepB and also had since recovered. After reading the lab reports, the new psychiatrist immediately took me off Depakote, but she did not put me on any other mood stabilizer. She was concerned about my weight, the diabetes, and the elevated liver enzymes. She also stated that the diagnosis of bipolar is "trendy". She saw "no evidence" of it in me, and she said she thus wouldn't "follow the trend."

Since being taken off Depakote, my life has been very difficult. I am on 20 mgs of Prozac only (plus the Glucophage). I have stopped gaining weight and in fact lost 20 lbs, but I cannot sleep. I have barely survived by reducing stress to zero and I have been unemployed since last fall. Recently, my husband and I moved quickly out of state because of a major altercation I had with a neighbor that also involved the police. You probably get the picture and it is not pretty. I kept the psychiatrist informed of all this before we moved. During our last appointment she said, "Well, who knows? Maybe you are bipolar after all."

I have already made an appointment to see a new psychiatrist next week. Two questions:
1) Any suggestions as to alternative mood stabilizer that does not cause weight gain, is OK for mixed states and rapid cycling---and would not affect my liver (already under a bit of stress due to the HepB and presumably the Glucophage)? Of course I will ask the new psychiatrist too, but it would be helpful to also have any insight you could provide.
2) Any opinion about how to get a proper diagnosis? Not getting proper help since last fall has been a nightmare. Initially, I was horrified at my initial Bipolar 2 diagnosis. I was stunned to later hear that apparently it is some sort of fad. Now I am at the point where I don't care what the label or diagnosis is. I don't need to be trendy, I just want the correct medication that will give me just a chance to live an OK and halfway-productive life.

  A. . 1. Only mood stabilizer to not cause weight gain is Topamax (topiramate).
2. Hard to say what your "correct" diagnosis is, even with a great interview. You may well be a BPII or you may have borderline personality. If you have borderline personality (BPD), some folks do well on antidepressants alone to stop the cycling. If you are more BPII, you will need a mood stabilizer. Ultimately, you try a number of treatment options, and see which works best. It is important you take enough antidepressant. For example, it you have BPD, the 20 of Prozac will not work, but 80 mg will.